MAUDE Adverse Event Report: BIOMERIEUX, INC. BACT/ALERT® 3D INSTRUMENT

BIOMERIEUX, INC. BACT/ALERT® 3D INSTRUMENT
Model Number 200290
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Event or Problem Description
A customer in (b)(6)notified biomérieux of false positive results associated with bact/alert® 3d instrument.The customer reported that when the bottles flagged positive by the instrument the laboratory performed a subculture using bold macconkey, chocolate agar incubating the plates +/- co2 at 37°c for 48 h.The customer reported that the concerned bottles were unloaded and incubated further in the external incubator together with the subcultures.If there was no growth on the subculture after 48 hours, the laboratory inoculated another sample from the bottle and incubated it again for 48 hours.This step has been repeated until the end of the incubation time defined for the bottles (seven days).Patient results: graph looks like a real positive result and the customer reported that the result was flagged by acceleration.The positivity index is 22/2.The patient had the leucocytes slowly higher 15850/ml.It is not a reason for the positivity.The bact/alert results have been released to the physician, when the bottles were flagged positive.After having the subculture results, the customer informed the physician about the false positive results.There is no evidence regarding inappropriate patient treatment.An internal biomérieux investigation will be initiated.
 
Additional Manufacturer Narrative
An internal biomérieux investigation was performed with results as follows: backup review for the patient bottle identification [arrctfqh] bottle movement history arrctfqh - the bottle was loaded and finished testing in the same cell when the instrument determined the positive result.The bottle was not reloaded after the positive event.Table 1: bottle movement history (b)(6).Algorithm results arrctfqh - the bottle readings were performed against the bact algorithm tool.The instrument determined the bottle result was positive by (res pos how 2 "acceleration") as shown in the table above.The bottle readings were processed through the bact algorithm tool which determined the same result "acceleration" as the instrument.The bottle was loaded in cell 2b59 and there were no fault codes recorded in incubation module 2 during the bottle test time.There was no temperature events recorded on the system.There was one power event on the controller module that lasted 3 seconds.The fault codes that were recorded on the system are detailed below had no impact on the bottle testing or result.Fault code 20 "door open too long" - occurred on incubation module 1 fault code 39 "rack temperature fault" - occurred on incubation module 1 fault code 10 "controller module power fault" - occurred for 3 seconds and then cleared.Fault code 0 - indicates the previous fault code is cleared, in this case the fault code 10 is cleared 3 seconds later.The operator error codes that were recorded on the system are detailed below had no impact on the bottle testing or result.Error code 800 - printer fault error code 820 - backup media missing or backup drive fault error code 911 - invalid cell unload, this operator error occurs on cells 2a07 and 2a56, it does not occur with bottle id arrctfqh which is loaded in 2b59 error code 921 - barcode scan not allowed in this mode.Error code 940 - bottle detail not found.Bottle loading and unloading events (arrctfqh) the backup shows the customer does not load or unload a large numbers of bottles at once from the instrument.Large loading and unloading events can cause a heat loss within the racks.Sample issue (arrctfqh) - the customer stated that the white blood cell count [wbc] is 3300, per gcs (global customer service) this value is considered normal.The fill volume was not verified by the customer as the bottles were no longer available.Conclusion the backup was reviewed from the site, there were no bottle movements, fault / operator codes, or algorithm issues found with the instrument that caused the false positives to occur.The backup did show that the customer loaded multiple bottles (10 bottles) in the rack which could cause a drop in temperature; however temperature fault codes did not occur, therefore, loading multiple bottles can be ruled out as a root cause.To prevent possible temperature fluctuations, the customer should activate the cold bottle compensation filter (see 514483-8en1 setup and configuration version b.50) to alleviate potential false positives when loading and unloading in bulk.Currently, the backup shows this feature is disabled.The probable root cause is sample related as all known issues with the instrument have been reviewed and not determined to be the root cause of the false positives.Biomérieux recommends to review the best practices in the user manual 514818 appendix c to help prevent false positives with the instrument and sample.Also recommend to follow the ifu (instructions for use) when handling false positives.

Brand Name
BACT/ALERT® 3D INSTRUMENT
Common Device Name
BACT/ALERT® 3D INSTRUMENT
Manufacturer (Section D)
BIOMERIEUX, INC.
595 anglum road
hazelwood MO 63042
MDR Report Key7845481
Report Number1950204-2018-00321
Device Sequence Number19216200
Product Code MDB
UDI-Device Identifier03573026047566
UDI-Public03573026047566
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K903505
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/03/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number200290
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/06/2018
Supplement Date Received by Manufacturer11/09/2018
Initial Report FDA Received Date09/05/2018
Supplement Report FDA Received Date12/03/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1